Husband had by-pass and woke up with severe vertigo. In hospital they said it was just the meds and would go away. That was 7 years ago and he still has it. The heart doctors say they don't know. We tried everything, even went to the Emory Vestibular Clinic for a battery of tests. They said the vestibular nerve was probably damaged during surgery and he would have to learn to live with it. Nothing helps. We are going to try an alternative medicine, Vertisil and I hope it works. None of the prescription drugs have been helpful at all. Have you had any experience with this? Where else can we go? It's pretty miserable for him a lot of the time.
There are a number of neurologic complications than have been described after bypass surgery, most related in some way to being on the cardiopulmonary bypass machine (which is what pumps the blood during the procedure, while they are working on the heart). Vertigo could certainly fit into this category, though it's not clear that damage to the vestibular nerve could result from the pump (unless it just wasn't getting enough blood during the procedure, which is unlikely if there were no other areas of the brain that were affected). Unfortunately, I don't have any insight into the best therapy for it, and it sounds as though you're seeing the appropriate physicians to help manage it (vestibular specialist). If they think the vestibular nerve was damaged, then neurologic input may be helpful. I presume he's had an MRI, but if not, he certainly should, just to make sure there isn't a structural abnormality.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.